Wyoming, 2019

Avalanche in Wyoming, April 4, 2019

April 4, 2019 · NWS RIW · 1 event in 1 county or zone

An avalanche closed US 189 / 191 for around 3 hours on the afternoon of April 4th. At 1:00 pm, crews responded to an avalanche that reached the roadway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche closed US 189 / 191 for around 3 hours on the afternoon of April 4th. At 1:00 pm, crews responded to an avalanche that reached the roadway. The crew also performed some avalanche mitigation work to increase safety. The roadway was then opened again at 3:45 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 11:12 AM MST, 33 minutes earlier.

Area forecast discussion, Apr 4, 11:12 AM MST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1212 PM MDT Thu Apr 4 2019

.SHORT TERM...Today through Saturday night
Issued at 217 AM MDT Thu Apr 4 2019

Today will be fairly quiet as ridging dominates most of the FA. Some
minor shortwaves look to move up the ridge which will bring some
mountain snow and valley rain from time to time in the west through
Friday. Elsewhere, conditions will be dry with temps at or slightly
below average west of the Divide and slightly above average east of
the Divide. Winds will be light to moderate with some gusty winds in
the Absaroka and Wind River Mountains as well as in the wind
corridor from the Green Mountains through Natrona County.

By Friday the upper ridge will have shifted east allowing a stronger
shortwave into the Northwest US. This system will bring more
widespread precip west of the Divide. H7 seem to stay fairly warm
for the period so expect a repeat of snow in the mountains and rain
in the lower elevations.

Snow levels will finally drop to the valley floors west of the
Divide by Saturday morning. As the shortwave and associated cold
front moves eastward, precipitation should as well. Areas east of
the Divide will receive isolated to locally scattered mountain
snow and valley rain showers, mainly confined to northern and far
southern Wyoming. Higher elevations in the Bighorns will likely
see snow showers Saturday evening, but accumulations will be
light.

.LONG TERM...Sunday through Thursday
Issued at 217 AM MDT Thu Apr 4 2019

A zonal flow to flat ridging will prevail from the Pacific into the
northern tier of States Sunday. Chances of precipitation should be
confined to the far northwest Sunday. A low-amplitude trough pulling
east across the U.S./Canadian border could send a weak cold front
into N. Wyoming late Sunday night into Monday, but will have little
or no impact. On Monday/Monday night the flow begins to back a bit
in response to a trough pulling into the West Coast by around 12Z
Tuesday. As this occurs, models are showing a decent isentropic
upglide/warm air advection pattern developing over the west
resulting in increasing chances of precipitation. Precipiation would
be valley rain and mountain snow with snow levels between 7500 and
8500 feet.

Precipitation amounts between 0.50 and 1.00 (isolated higher amounts
possible) could occur over Monday and Tuesday across the far
west. This should all be all rain in the lower elevations which
is a concern for some flooding considering the low-elevation has
a ripe, melting snow pack. On top of that the far western valleys
have seen light rain/wet snow over the past 48 hours, and should
see more precip at times today thru Saturday.

Global models show the trough/upper low pushing east across the
central Rockies late Tuesday/Tuesday night into the central Plains
Wednesday. As the system pulls across the Rockies into the Plains,
models are progging the system to quickly intensify with strong
cyclogenesis in the Front Range late Tuesday night/Wednesday morning.
Snow levels in wake of the cold front Tuesday night should lower to
valley floors across much of the area as models are progging 700
MB temps plunging to -6 to -10C by 12Z Wednesday. Although the
details, of course, are still uncertain this far out there is a
good bet for widespread inclement weather Tuesday into Wednesday
with the possibility of a significant storm. The emphasis should
shift from the west/northwest Tuesday to areas east of the Divide
and Sweetwater County late Tuesday night into Wednesday. Please
stay tuned. Forecasted high temperatures Wednesday in the lower
40s over central Wyoming are probably optimistically too warm if
the 00Z models are correct.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday Issued at 1212 PM
MDT Thu Apr 4 2019

West of the Divide...KBPI/KJAC/KPNA/KRKS

Isolated Rain and snow showers will be possible in northwest Wyoming
until the next system increases chances and confidence in location
Friday. Have therefore given VCSH for KJAC this afternoon when
confidence increases and rain/snow showers after 05Z.  KBPI and KPNA
only have VCSH after 06Z due to the low confidence and timing being
difficult to pin down. Brief MVFR conditions will be possible at KBPI
and KPNA with snow showers more numerous over the adjacent mountains
causing occasional mountain obscurations. KJAC will stand the best
chance of getting hit by a rain shower and MVFR conditions Thursday
night.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions will prevail across the area through the period.
Surface southwest winds have already increased and begun to gust at
KCOD and are expected to increase from vicinity 50SM NE KRKS-KCPR.
SW winds will gust 15-25 knots and continue through the afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 217 AM MDT Thu Apr 4 2019

Light rain and/or snow showers will continue across Western Wyoming
through Friday. The afternoon will bring a slight chance of
thunderstorms in the northwest. Winds will remain general light with
some moderate gusty winds from the Green Mountains through Natrona
County today. Mixing heights will generally be poor to fair in the
southwest, and good to very good conditions elsewhere. Expect a
warming trend through Friday. A cold front is expected to arrive in
the west Friday evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hulme/Myers
LONG TERM...Murrell
AVIATION...Meunier/Brandy
FIRE WEATHER...Hulme
Hazardous weather outlook, Apr 4, 3:28 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
428 AM MDT Thu Apr 4 2019

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
428 AM MDT Thu Apr 4 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Late Friday night and Saturday...A strong Pacific cold front is
expected to push east across the area. Light to moderate amounts
of snow are possible over the far western mountains.

Monday and Tuesday...Far western valleys could see enough rainfall
on already melting snowpack to cause some flooding. Some
significant mountain snowfall is also possible over the far west.

Tuesday night and Wednesday...A strong cold front should sweep
across the area with inclement weather possible across much of the
area Tuesday night and Wednesday. Snow levels are expected to
lower to valley floors in wake of the cold front. Some areas could
see significant precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
April 4, 11:45 AM MST to 2:45 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819399.